A 59-year-old female whose last name matched another Emergency Department patient had an acute hemolytic reaction after she received the incorrect blood type.
- Adhere to policies for patient identification prior to blood transfusion or medication administration.
- Clinicians working amidst frequent interruptions may need additional safeguards to prevent errors of distraction.
- Patient safety in high risk, high volume, high acuity clinical areas depends on highly-effective team communication.
- Assessment and documentation of clinical findings must be consistent and complete to enhance defensibility in claims.
A 59-year-old female presented to the Emergency Department (ED) with complaints of general weakness and inability to function.
The patient had a history of smoking, substance use disorder, hypertension, hyperlipoproteinemia, gastric reflux and uterine fibroids. On arrival to the ED, her vital signs were within normal limits and her EKG was normal with no ST elevation. The patients’ labs indicated metabolic acidosis with elevated lactate, liver function tests and a decreased hematocrit. The patient was agitated and refused to tell the nurse her name.
The ED attending was made aware of the patient’s status and the plan was to rule out infection and correct the electrolyte imbalance, dehydration, and anemia. Intravenous fluids and antibiotics were initiated. Blood work was sent to cross match the patients’ blood type, however, a repeat blood draw was required as the initial specimen was lost.
Prior to the blood transfusion, the patients’ vital signs were stable. Twenty minutes after initiation of the transfusion, the patient became hypertensive, tachycardic, with a dropping temperature. The transfusion was stopped after the patient had received about 25cc of A+ blood. At this time, the nurse realized that the name on the blood product verification form was a different ED patient with the same last name.
Later that day, the patient was transfused with the correct blood type. She subsequently became hypertensive and hypothermic, indicating an acute hemolytic reaction. The patient was intubated and transferred to the ICU. Eventually, she was discharged to a rehab facility. A few months later, at home, the patient died of hypertension and anemia.
The patient’s family sued the hospital, alleging that the nurse’s mistake caused the patient’s liver dysfunction and death.
During the deposition, the nurse stated that the ED was very busy and she had been interrupted several times during the blood verification process. She also noted that the patient’s agitated behavior complicated double checking her name to confirm blood products. A second nurse was unable to recall if the patient’s date of birth or medical record number were used during the double-check verification process prior to administering the blood transfusion.
The case was settled in the mid-range (<$499,999).
- What are some best practice considerations when administering medications and blood products in an environment prone to interruptions and other distractions?
- To what extent could following proper policy and procedure have prevented this error?
- What patient-related factors may have contributed to this error?
- What are some of the systems errors in this case? Could barcode scanning have improved the outcomes of this scenario?
- Many adverse events in health care are deemed preventable with adherence to policies, proper systems, and heightened attention to patient safety. The Safety of Inpatient Health Care study (Bates et al) underscores these findings.
- The Candello Benchmarking Report, The Power to Predict highlights that failure to have or follow a policy or protocol results in a 2.45x higher likelihood that a case will close with payment.
- When clinical environments are busy and challenging, consider implementing a Quiet Zone or Do not interrupt bundle when administering medications or blood products.
- A rigorous study by Poon at al exploring the use of barcode scanning with electronic medical administration technology reported a 41 percent reduction in errors and a 51 percent decrease in potential adverse drug events.